Pediatric Delirium. Monitoring and Management in the Pediatric Intensive Care Unit.

Department of Anesthesiology, Division of Pediatric Anesthesiology, Vanderbilt University, 2200 Childrens Way, 3116 VCH, Nashville, TN 37232, USA. Electronic address: .
Pediatric Clinics of North America (Impact Factor: 2.12). 06/2013; 60(3):741-60. DOI: 10.1016/j.pcl.2013.02.010
Source: PubMed


This review article updates the pediatric medical community on the current literature regarding diagnosis and treatment of delirium in critically ill children. This information will be of value to pediatricians, intensivists, and anesthesiologists in developing delirium monitoring and management protocols in their pediatric critical care units.

50 Reads
  • Source
    • "It was designed as such to account for (1) a lack of baseline information if the parent was not available at the time of screening , often a limitation and obstacle for accurate assessment of mental status and behaviors in children , and (2) fluctuating mental status over the shift, a hallmark of delirium. Designed as an observational tool, the CAPD benefits from the patient– caregiver interaction (Smith et al., 2013), as the bedside nurse is usually the person with the most cumulative knowledge and experience of the patient on that day. This can be contrasted to the PAED, which was developed for use by an anesthesia nurse accompanying a waking patient postanesthesia. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Objective: The recently validated Cornell Assessment for Pediatric Delirium (CAPD) is a new rapid bedside nursing screen for delirium in hospitalized children of all ages. The present manuscript provides a "developmental anchor points" reference chart, which helps ground clinicians' assessment of CAPD symptom domains in a developmental understanding of the presentation of delirium. Method: During the development of this CAPD screening tool, it became clear that clinicians need specific guidance and training to help them draw on their expertise in child development and pediatrics to improve the interpretative reliability of the tool and its accuracy in diagnosing delirium. The developmental anchor points chart was formulated and reviewed by a multidisciplinary panel of experts to evaluate content validity and include consideration of sick behaviors within a hospital setting. Results: The CAPD developmental anchor points for the key ages of newborn, 4 weeks, 6 weeks, 8 weeks, 28 weeks, 1 year, and 2 years served as the basis for training bedside nurses in scoring the CAPD for the validation trial and as a multifaceted bedside reference chart to be implemented within a clinical setting. In the current paper, we discuss the lessons learned during implementation, with particular emphasis on the importance of collaboration with the bedside nurse, the challenges of establishing a developmental baseline, and further questions about delirium diagnosis in children. Significance of results: The CAPD with developmental anchor points provides a validated, structured, and developmentally informed approach to screening and assessment of delirium in children. With minimal training on the use of the tool, bedside nurses and other pediatric practitioners can reliably identify children at risk for delirium.
    Palliative and Supportive Care 08/2014; 13(4):1-7. DOI:10.1017/S1478951514000947 · 0.98 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Medically ill adolescents are at increased risk for psychological distress and/or functional impairment. However, there are few research studies examining the optimal psychiatric treatments for this population. Psychiatric medication recommendations are largely based on studies of youth with a primary psychiatric disorder, adult studies, hypothesized mechanisms of action, and/or clinical experience. This paper provides evidence-informed recommendations for the psychopharmacological treatment of acutely medically ill adolescents suffering from significant psychological distress and/or functional impairment. Representing the most common problems among medically ill adolescents that are treated with psychiatric medications, recommendations are provided for anxiety and depression; iatrogenic medical trauma, inadequate sleep and insomnia; and, delirium.
    Current Psychiatry Reports 10/2013; 15(10):395. DOI:10.1007/s11920-013-0395-y · 3.24 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Excipients used in oral or intravenous preparations may cause serious adverse events. We present the case of a 15-year-old boy with hypertrophic cardiomyopathy. In the pediatric intensive care unit, he received high doses of continuous intravenous esmolol (range = 20-400 µg/kg/min) for cardiac rhythm control. After a few days he developed a delirium not responding to high doses of antipsychotics or discontinuation of benzodiazepines. We eventually realized that the IV esmolol formulation contained high doses of propylene glycol and ethanol, which may accumulate after prolonged infusion and cause intoxication. Intoxication with propylene glycolcan cause neuropsychiatric symptoms. The boy's propylene glycol plasma concentration was approximately 4 g/L, whereas clinical symptoms arise at concentrations above 1 to 1.44 g/L. Application of the Naranjo adverse drug reaction probability scale suggested a probable relationship (score 6) between the propylene glycol infusion and the delirium. After discontinuation of esmolol, the delirium disappeared spontaneously. This is the first case describing excipient toxicity of esmolol, with an objective causality assessment revealing a probable relationship for the adverse event-namely, delirium-and esmolol. Although excipient toxicity is a well-known adverse drug reaction, this case stresses the importance for easily available information for and education of physicians.
    Annals of Pharmacotherapy 03/2014; 48(7). DOI:10.1177/1060028014529744 · 2.06 Impact Factor
Show more